Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 112, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 10, 1998, 2:35 PM EDT for Charleston County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 1998, 2:35 PM EDT (18:35 UTC)
- Expired
- Jun 10, 1998, 3:20 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 101835 RRA SVRCHS SCC019-101920- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 235 PM EDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CHARLESTON COUNTY IN SOUTH CAROLINA * UNTIL 320 PM EDT * AT 230 PM EDT...SPOTTERS INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF WALTERBORO... MOVING SOUTHEAST AT 30 MPH. THIS STORM HAS TOPPLED TREES IN COTTAGEVILLE. * THE SEVERE THUNDERSTORM WILL BE... JUST NORTH OF JACKSONBORO AT 235 PM EDT NEAR RAVENEL AT 240 PM EDT NEAR KIAWAH AND SEABROOK ISLANDS AT 250 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! TJR &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 9:30 AM EDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jun 10, 9:30 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 930 AM EDT WED JUN 10 1998 TSRA DEVELOPING OUT THERE ALREADY THIS AM. 12Z CHS SOUNDING LOOKING A LOT MORE LIKE JUNE THIS AM THAN THE LAST FEW DAYS. SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 PM. MID-MORNING ADAP MAPS SHOWING SUM MOISTURE FLUX CNVRG...MAINLY ACROSS NRN AND ERN PTNS OF STATE. STRONGER WINDS IN THE LWR LVLS TDA AND STILL A DECENT AMT OF SHEAR. AGREE WITH SELS THAT MAIN AREA OF THREAT WL BE N CNTL AND NERN SC. CHS WL PROBABLY BE ABT THE SRN EXTENT THRU EARLY AFT. CUR FCST APPEARS TO BE ON TRACK WITH SKY COVER...POPS...TEMPS AND WIND. NO SUGGESTED CHGS. CWF...SW WINDS AROUND 15 KT OUT THERE NOW. AGAIN...CURd FCST IS LOOKING FINE AND WL NOT MAKE ANY CHGS. TJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 12:39 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 46 min |
| Jun 10, 2:06 PM EDT | Tornado Warning | CHS | Charleston | 19 min |
| Jun 10, 2:25 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 45 min |
| Jun 10, 3:31 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 44 min |
| Jun 10, 3:56 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 49 min |
| Jun 10, 4:18 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 62 min |
| Jun 10, 4:29 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.